Alert archive / Michigan / Winter Storm Warnings in 2025
Winter Storm Warning 2, NWS Gaylord, MI
NWS Gaylord, MI issued this winter storm warning at Jan 19, 2025, 9:58 PM EST for Antrim County, Michigan. It was in force for 12 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 19, 2025, 9:58 PM EST (02:58 UTC)
- Expired
- Jan 20, 2025, 9:35 AM EST
- In force
- 12 hr
- Issued by
- NWS Gaylord, MI
County Antrim County, MI
The radar
The NCL Michigan radar (KAPX), 38 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 20, 8:00 AM EST | SNOW 9 | 1 Ese Mancelona, MI | Cocorahs station MI-AT-6 Mancelona 0.5 ESE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 3.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096 WWUS43 KAPX 200258 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 958 PM EST Sun Jan 19 2025 MIZ021-201100- /O.UPG.KAPX.WW.Y.0005.000000T0000Z-250121T0000Z/ /O.NEW.KAPX.WS.W.0002.250120T0258Z-250120T2100Z/ Antrim- 958 PM EST Sun Jan 19 2025 ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST MONDAY... * WHAT...Heavy snow. Additional snow accumulations through Monday afternoon of 4 to 8 inches. * WHERE...Antrim County. * WHEN...Until 4 PM EST Monday. * IMPACTS...Visibilities may drop below 1/4 mile due to falling and blowing snow. Plan on slippery road conditions. The hazardous conditions could impact the Monday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. During lake effect snow, the weather can vary from bands of locally heavy snow to dry weather just a few miles away. Visibilities can also vary greatly. Be prepared for rapid changes in weather, visibility, and road conditions. && $$ MIZ027-201100- /O.EXB.KAPX.WW.Y.0005.000000T0000Z-250120T1200Z/ Kalkaska- 958 PM EST Sun Jan 19 2025 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY... * WHAT...Snow. Additional snow accumulations up to 3 inches across the northern half of Kalkaska County. * WHERE...Kalkaska County. * WHEN...Until 7 AM EST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ016-017-020-022-025-031-099-201100- /O.CON.KAPX.WW.Y.0005.000000T0000Z-250121T0000Z/ Emmet-Cheboygan-Leelanau-Otsego-Benzie-Manistee-Charlevoix- 958 PM EST Sun Jan 19 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST MONDAY... * WHAT...Snow. Additional snow accumulations between 1 and 6 inches. * WHERE...A portion of Northern Lower Michigan. * WHEN...Until 7 PM EST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. During lake effect snow, the weather can vary from bands of locally heavy snow to dry weather just a few miles away. Visibilities can also vary greatly. Be prepared for rapid changes in weather, visibility, and road conditions. && $$ MIZ086-201100- /O.CON.KAPX.WW.Y.0005.000000T0000Z-250121T0000Z/ Western Chippewa- 958 PM EST Sun Jan 19 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST MONDAY... * WHAT...Snow. Additional snow accumulations up to 7 inches north of M-28 and west of I-75. * WHERE...Western Chippewa County. * WHEN...Until 7 PM EST Monday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Monday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. During lake effect snow, the weather can vary from bands of locally heavy snow to dry weather just a few miles away. Visibilities can also vary greatly. Be prepared for rapid changes in weather, visibility, and road conditions. && $$ JPB
2 follow-up statements
130 WWUS43 KAPX 200727 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 227 AM EST Mon Jan 20 2025 MIZ027-200830- /O.CAN.KAPX.WW.Y.0005.000000T0000Z-250120T1200Z/ Kalkaska- 227 AM EST Mon Jan 20 2025 ...WINTER WEATHER ADVISORY IS CANCELLED... Mainly light lake effect snow showers will continue through today and tonight...with around an inch of additional snow expected. $$ MIZ021-201930- /O.CON.KAPX.WS.W.0002.000000T0000Z-250120T2100Z/ Antrim- 227 AM EST Mon Jan 20 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Heavy snow. Additional snow accumulations between 2 and 4 inches. * WHERE...Antrim County. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Visibilities may drop below 1/4 mile due to falling and blowing snow. Plan on slippery road conditions. The hazardous conditions could impact the Monday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. During lake effect snow, the weather can vary from bands of locally heavy snow to dry weather just a few miles away. Visibilities can also vary greatly. Be prepared for rapid changes in weather, visibility, and road conditions. && $$ MIZ016-017-020-022-025-031-099-201930- /O.CON.KAPX.WW.Y.0005.000000T0000Z-250121T0000Z/ Emmet-Cheboygan-Leelanau-Otsego-Benzie-Manistee-Charlevoix- 227 AM EST Mon Jan 20 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Snow. Additional snow accumulations between 2 and 4 inches. * WHERE...A portion of Northern Lower Michigan. * WHEN...Until 7 PM EST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. During lake effect snow, the weather can vary from bands of locally heavy snow to dry weather just a few miles away. Visibilities can also vary greatly. Be prepared for rapid changes in weather, visibility, and road conditions. && $$ MIZ086-201930- /O.CON.KAPX.WW.Y.0005.000000T0000Z-250121T0000Z/ Western Chippewa- 227 AM EST Mon Jan 20 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Snow. Additional snow accumulations up to 4 inches. * WHERE...Western Chippewa County. * WHEN...Until 7 PM EST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. During lake effect snow, the weather can vary from bands of locally heavy snow to dry weather just a few miles away. Visibilities can also vary greatly. Be prepared for rapid changes in weather, visibility, and road conditions. && $$ MLR
378 WWUS43 KAPX 201435 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 935 AM EST Mon Jan 20 2025 MIZ021-210245- /O.CAN.KAPX.WS.W.0002.000000T0000Z-250120T2100Z/ /O.EXB.KAPX.WW.Y.0005.000000T0000Z-250121T1700Z/ Antrim- 935 AM EST Mon Jan 20 2025 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TUESDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Lake effect snow. Additional snow accumulations between 3 and 6 inches, with locally higher amounts possible. Local whiteout conditions are expected. * WHERE...Antrim County. * WHEN...Until noon EST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions will impact this evenings and Tuesday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. During lake effect snow, the weather can vary from bands of locally heavy snow to dry weather just a few miles away. Visibilities can also vary greatly. Be prepared for rapid changes in weather, visibility, and road conditions. && $$ MIZ016-017-020-022-025-031-099-210245- /O.EXT.KAPX.WW.Y.0005.000000T0000Z-250121T1700Z/ Emmet-Cheboygan-Leelanau-Otsego-Benzie-Manistee-Charlevoix- 935 AM EST Mon Jan 20 2025 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON EST TUESDAY... * WHAT...Lake effect snow. Additional snow accumulations through Tuesday morning of 2 to 6 inches, with locally heavier amounts possible. Local whiteout conditions are expected. * WHERE...A portion of Northern Lower Michigan. * WHEN...Until noon EST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions will impact this evenings and Tuesday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. During lake effect snow, the weather can vary from bands of locally heavy snow to dry weather just a few miles away. Visibilities can also vary greatly. Be prepared for rapid changes in weather, visibility, and road conditions. && $$ MIZ086-210245- /O.EXT.KAPX.WW.Y.0005.000000T0000Z-250121T1700Z/ Western Chippewa- 935 AM EST Mon Jan 20 2025 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON EST TUESDAY... * WHAT...Lake effect snow. Additional snow accumulations of 3 to 7 inches, with locally higher amounts possible. The heaviest snow accumulations are expected near Whitefish Point and Paradise. Local whiteout conditions are expected. * WHERE...Western Chippewa County. * WHEN...Until noon EST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions will impact this evenings and Tuesday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. During lake effect snow, the weather can vary from bands of locally heavy snow to dry weather just a few miles away. Visibilities can also vary greatly. Be prepared for rapid changes in weather, visibility, and road conditions. && $$ MSB
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Jan 19, 6:42 PM EST, 3 hours 16 minutes earlier. Its key messages:
- Getting colder yet with more lake effect snows
- Cold Temperatures and wind chills through Wednesday morning.
- Lake effect snow through at least Tuesday night.
- Watching widespread/ synoptic snow potential for the latter half of the week.
Area forecast discussion, Jan 19, 6:42 PM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
642 PM EST Sun Jan 19 2025
.KEY MESSAGES...
- Getting colder yet with more lake effect snows
- Cold Temperatures and wind chills through Wednesday morning.
- Lake effect snow through at least Tuesday night.
- Watching widespread/ synoptic snow potential for the latter half
of the week.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 305 PM EST Sun Jan 19 2025
Pattern Synopsis/Pattern Forecast:
Barely modified slug of air of Arctic origin continues to filter
across the Great Lakes region early this afternoon...allowed to do
so by deep long wave troughing extending from the northern reaches
of Hudson Bay south into the Gulf Coast states. Coldest temperature
anomalies (H8 temperatures below -30C!) actually still lurking
upstream across the plains of southern Canada behind southeast
dropping embedded shortwave trough. Lake effect snows continue to
rotate off the big waters, with the most organized snow showers
impacting the snow belts of upper Michigan...driven by lake
aggregate troughing and simple breadth of Lake Superior open water.
Snow showers trying to get a bit more organized off northern Lake
Michigan, but lack of any true Lake Superior connection and loss of
in-cloud dendritic growth layer continues to significantly
throttling back on snow rates into northwest lower Michigan. Still,
travel impacts are noted as that talcum-powder type snow is no doubt
producing brief periods of significantly reduced visibilities in the
more intense showers.
Reinforcing shot of Arctic air set to arrive tonight and Monday
behind shortwave troughing that rotates through the region this
evening. Main core of Arctic air expected to dive into the northern
Plains tonight, modifying just a bit as it swings through the region
Monday night and Tuesday.
Primary Forecast Concerns:
Temperature trends and lake snow evolution through Monday.
Details:
Cold air will only intensify with time tonight and Monday as that
reinforcing shot of Arctic air arrives. Lake modification will be
significant (comes with a cost of course...lake snows), helping keep
temperatures on either side of zero by a few degrees across northern
lower Michigan tonight. Looking at another drainage flow event off
the plateau north of the SOO tonight, likely clearing skies across a
good portion of the east half of eastern upper Michigan...helping
drive temperatures several degrees colder in this region. This
mornings lows were significantly colder near the St. Mary's river
than any statistical guidance suggested. Will use this recent
history...dropping temperatures at least a few degrees colder than
even the coldest guidance. Expecting lows to make a run into the
negative teens along and near the St. Mary's River by sunrise
Monday. Winds will be light, but still enough to push wind chill
readings to near critical levels of -20F. Only minor temperature
recovery expected Monday, with highs largely remaining in the single
digits (perhaps even struggling to reach zero near the St. Mary's
River). Winds become increasingly gusty as well later tonight and
Monday for areas south of the big bridge. This will drop wind chills
to perhaps the teens below zero...especially during the morning
hours.
Lake snows will of course continue to target our traditional snow belt
locations. Accumulation rates will be significantly hindered by a
non-existent dendritic growth layer. Lake aggregate
troughing/potential lake-induced meso-low driven low level
convergence will likely compensate some across northwest Chippewa
County. Expecting several more inches of snow up near Whitefish
Point and Paradise through Monday. Do expect banding to continue to
become more organized across northwest lower Michigan. Again, no
Lake Superior connection and DGZ will throttle back some on snowfall
rates, but simple persistence will result in at least a few inches
of snow under those most persistent bands. Talcum powder consistency
of the snow will result in periods of greatly reduced visibility,
with some blowing of that snow only adding to the expected travel
difficulties.
Given all the above, have gone ahead and issued both cold weather
and winter weather advisories with this forecast package. While
criteria for both may not strictly be met, expected significant
impacts from very cold temperatures and areas of greatly reduced
visibility warranted their issuance.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Issued at 305 PM EST Sun Jan 19 2025
Pattern Synopsis and Forecast Details:
A digging trough will continue bitterly cold temperatures across
the Northwoods. Cold arctic air advecting into the region will drop
temperatures into the negative single digits Monday night and
negative double digits for Tuesday night. Daytime highs for Tuesday
look to sit just above the negatives in the single digits (coldest
across interior areas and in the eastern U.P.) with southerly flow/
warmer air working back into the region for Wednesday, brining
temperatures back into the teens. Along with already bitterly cold
temperatures, occasionally breezy winds will keep apparent
temperatures below zero for many areas even during the day, with
wind chill values very likely to approach critical thresholds of
-15F across parts of northern Lower... the eastern U.P. also looks
very likely to approach critical thresholds of -20F Monday night
into Tuesday morning and again Tuesday night into Wednesday. With
temperatures and wind chill values like these, frostbite will be
possible in as little as 15-30 minutes with exposed skin, so be sure
to take the proper precautions and prepare yourself and others
accordingly. Along with cold temperatures, lake effect snow showers
look to linger into the first half of the week. Forecast soundings
display a deep convective boundary layer upwards of 700mb at times,
but almost entirely at or below -20C. Therefore, the nature of the
snowflakes is expected to be smaller/fine, which can be easily
transported by winds/ passing cars. While snow showers may be rather
robust at times, small flake size (columns/ plates vs. large
dendrites) may limit actual snow accumulations, but result in
significantly reduced visibility and treacherous travel at times in
the snow belts, especially factoring in any wind exacerbating these
issues. Looking at the latter half of the week, a clipper will
influence the area and looks to initiate widespread/synoptic snow
across northern Michigan with moisture being pumped into the region
from ongoing southerly flow. With this, guidance is also hinting at
some decent lake enhancement potential on southwest flow, making
this something we'll have to continue to watch as the previous
forecaster explained.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 639 PM EST Sun Jan 19 2025
Pattern persistence through Monday as progressively colder air
crosses the upper Lakes...continuing snow showers downwind of
Lakes Superior and Michigan. KPLN/KTVC/KMBL will be most
impacted with continued MVFR ceilings and periods of IFR
visibilities in heavier snow showers. KCIU/KAPN expected to be
prevailing VFR for most of the period...perhaps some MVFR
ceilings later Monday with the diurnal heating cycle.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 7 PM EST Monday for MIZ016-017-
020>022-025-031-086-099.
Cold Weather Advisory from midnight tonight to noon EST
Wednesday for MIZ016>018-020>036-041-042-086>088-095>099.
MARINE...Small Craft Advisory until 4 PM EST Monday for LMZ342-344>346.
&&
SHORT TERM...MSB
LONG TERM...NSC
AVIATION...JPBHazardous weather outlook, Jan 19, 3:19 PM EST, 6 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 319 PM EST Sun Jan 19 2025 MIZ016>018-020>036-041-042-086>088-095>099-202030- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 319 PM EST Sun Jan 19 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. Accumulating lake effect snow will continue across the snow belts of eastern upper and northwest lower Michigan through tonight. Please see the latest Winter Weather Advisories for additional details. Bitter cold temperatures are expected later tonight. Please see the latest Cold Weather Advisories for additional details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Accumulating lake effect snow will continue across the snow belts of eastern upper and northwest lower Michigan through Tuesday. Please see the latest Winter Weather Advisories for additional details. Bitter cold temperatures are expected to continue through Wednesday morning. Please see the latest Cold Weather Advisories for additional details. Cold weather may result in ice jams developing on area rivers through midweek. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-202030- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 319 PM EST Sun Jan 19 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
Nearby
Winter Storm Warnings in Michigan, 2025Every winter storm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.